What’s New in the Patient Safety World

September 2014

Another Blue Dye Eye Mixup

 

 

In our May 20, 2014 Patient Safety Tip of the Week “Ophthalmology: Blue Dye Mixup” we discussed an unfortunate case where methylene blue was used during cataract surgery rather than trypan blue and noted we suspected this risk could be present at many hospitals or ambulatory surgery centers.

 

Well, in fact, it has happened before. An almost identical case in North Carolina just resulted in a $1.5 million malpractice award (Upchurch 2014). The patient was undergoing cataract surgery and the ophthalmologist ordered VisionBlue (trypan blue) to stain the cataract so it could be safely removed. But a nurse instead brought methylene blue and handed it to a surgical technician, who gave it to the ophthalmologist. Both the nurse and the technician testified they announced that the drug was methylene blue but the ophthalmologist apparently never heard that. The patient became permanently blind in that eye and developed glaucoma in it as well.

Though we don’t want to minimize the importance of communication and personal accountability in such cases, it is very clear there is a huge system issue here. The system actually put those healthcare workers and the patient in a vulnerable position that allowed the mistake to happen. It is very much akin to the concentrated potassium chloride issue of the past in which nurses accidentally administered fatal doses of concentrated KCl to patients. There was little reason for nurses to have access to vials of concentrated KCl yet we placed them on nursing units and it was simply a matter of time until someone unwittingly drew up a syringeful and administered a fatal dose. Our eventual system fix was to remove vials of concentrated KCl from floor stock on nursing units.

 

We need to do the same thing in this scenario. We need to eliminate the opportunity for nurses or technicians and ophthalmologists to inadvertently allow methylene blue in a patient’s eye. As we noted in our May 20, 2014 Patient Safety Tip of the Week “Ophthalmology: Blue Dye Mixupthis is really an example of confusion about LASA (look-alike, sound-alike) drug pairs. So if you are an OR or ASC that does eye surgeries, you should add this drug pair (methylene blue and trypan blue) to your LASA list and take appropriate precautions to minimize the chance they might be mixed up. If you are a facility that only does eye cases, you probably have no need for methylene blue and therefore should not stock it at all. In other facilities where you may have a legitimate need for methylene blue (for example, it is used to help identify leaks in some surgeries or to help identify tissue in need of debridement in others) you clearly need to store the two blue dyes separately. If you have a dedicated “eye” room and can store all the medications and materials for eye surgery there (or in an automated dispensing cabinet dedicated to ophthalmology) make sure that methylene blue is not in those areas. It might even be worth considering putting warning labels on methylene blue stating “not for eye cases” or something to that effect. We are unaware of any “tallman” lettering conventions for this drug pair. A logical one might be “METHYLENE blue” and “TRYPAN blue” but you’d have to make sure that these choices are not confused with any other drugs or substances you stock.

 

This is a serious situation that could put your patients, your staff, and your reputation at risk. It deserves your immediate attention to ensure it doesn’t happen in your facilities.

 

This is also a great example of our failure to disseminate valuable lessons learned promptly. The North Carolina case occurred in 2008, the California case (CDPH 2014) in 2013. We don’t know if the North Carolina case had been discussed in the ophthalmology literature before. We’re also willing to bet that these two cases were not the only ones. With the concentrated KCl issue it took many years for people to recognize that these cases were happening at multiple different hospitals and ultimately implement a system change. Let’s hope it does not take many years for hospitals and ASC’s to implement system changes here.

 

 

 

Some of our previous patient safety columns involving ophthalmology issues:

  June 5, 2007              Patient Safety in Ambulatoy Surgery

  March 11, 2008         Lessons from Ophthalmology

  June 8, 2010              Surgical Safety Checklist for Cataract Surgery

  June 2012                  Tailored Timeouts for Ophthalmologists

  May 20, 2014            Ophthalmology: Blue Dye Mixup

 

 

 

References:

 

 

Upchurch K. Jury awards cataract patient $1.5M in malpractice suit. The Herald-Sun Aug. 20, 2014

http://www.heraldsun.com/news/showcase/x1145199918/Jury-awards-cataract-patient-1-5M-in-malpractice-suit

 

 

CDPH (California Department of Public Health). 2014. Intake Number CA00368387.

http://cdph.ca.gov/certlic/facilities/Documents/2567AltaBates-0HT111-Alameda-20010511.pdf

 

 

 

 

Print “PDF version

 

 

 

 

 


 

http://www.patientsafetysolutions.com/

 

Home

 

Tip of the Week Archive

 

What’s New in the Patient Safety World Archive